Alert archive / North Carolina / Gale Warnings in 2020
Gale Warning 25, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this gale warning at Dec 4, 2020, 3:45 AM EST. It took effect at Dec 4, 2020, 9:00 PM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2020, 3:45 AM EST (08:45 UTC)
- In effect from
- Dec 4, 2020, 9:00 PM EST
- Expired
- Dec 5, 2020, 1:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Newport/Morehead City, NC
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale warning went out at Dec 4, 12:29 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 4, 12:29 AM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1229 AM EST Fri Dec 4 2020
.SYNOPSIS...
High pressure overhead will slide off the coast through Friday.
A strong low pressure system is expected to move through the
region Friday night and Saturday. Colder high pressure then
builds in from the west early next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1030 PM Thursday...With this update had to drop
temperatures about two degrees in a few locations as winds
remain calm and high clouds are briefly thinning out. Overnight,
clouds will thicken and temperatures will slowly increase
towards morning.
Prev dis...High pressure centered across the area this
afternoon will slide offshore overnight. Skies will start out
generally clear which along with calm winds will allow for good
radiational cooling and expect temps to fall quickly reaching
the upper 30s to lower 40s most areas away from the immediate
coast by mid evening. Mid and high clouds begin to increase
after midnight which will curtail additional cooling and may see
temps rise a degree or two toward daybreak, especially along
the coast.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
As of 330 PM Thursday...Clouds will continue to increase
through the day Friday as a developing low pressure system moves
into the Tennessee Valley and southern Appalachians. Most of
the day will remain dry but cannot rule out a few light showers
moving into the area during the afternoon. Southerly flow will
bring warming temperatures with high expected in the mid to
around 70.
&&
.LONG TERM /TONIGHT THROUGH THURSDAY/...
As of 4 PM Thu...Complex low pressure system is expected to
impact the area Friday night and Saturday. High pressure will
slowly build eastward across the SE US next week.
Friday night through Saturday...12Z Models continue to come
into better agreement with the developing low pressure system
and most have trended faster coming into alignment with the
ECMWF. An upper low over the Tennessee Valley will begin to
be absorbed into a northern stream shortwave Friday evening
which becomes negatively tilted as it races across the southern
mid Atlantic states late Friday night. Strong upper level
dynamics will allow the surface low to rapidly deepen as it
tacks just to our west and north with the attendant cold front
pushing across the area late Friday night and early Saturday
morning.
There is potential for isolated strong to svr tstms, periods of
locally heavy rain, strong winds, and minor coastal flooding
late Fri night into early Saturday. Looks like another high
shear/low CAPE type event, very typical this time of year.
Instability will be the limiting factor, but strong deep layer
shear will support storm organization with damaging wind gusts
or an isolated tornado possible just ahead of the cold front.
Most guidance has the front offshore by 12z Sat and precip
should be ending quickly around day break or shortly after for
coastal sections with clearing skies through the day Saturday.
Strong gradient winds will also develop late Fri night and
continue much of Sat morning as the low passes just to our north
which will likely warrant a wind advisory across at least the
OBX and potentially some inland areas as well. The strong west
to northwest winds may also result in minor coastal flooding for
portions of the soundside Outer Banks. WNW winds will gradually
diminish Saturday afternoon and night as the low continues to
lift into New England and becomes vertically stacked with a
developing upper low over northern New England.
Sunday through Wednesday...Sfc high pressure over the central
US will be progressive and move through Sunday, while longwave
troughing remains in place in the ern half of the CONUS. Another
upper low is progged to move out of Canada and the Great Lakes
through the SE US early next week, which could induce
cyclogenesis and sfc low development off the SE coast, and have
some silent 20% pops in fcst. Otherwise, below normal temps and
mostly dry wx expected.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term /Through Saturday Morning/...
As of 1230 AM Fri...VFR conditions are expected to continue this
morning and through the day today. Clouds will be increasing
ahead of the next low pressure system however ceilings will
remain about 5000-6000 ft or higher through early tonight. Then,
as rain shower chances increase, some lower cloud bases are
expected to around MVFR levels at least. There is the potential
for IFR conditions but how long they would persist is unknown
at this time range.
Long Term /Fri night through Tue/...
As of 3 AM Thu...Periods of sub-VFR conditions possible late
Fri into early Sat with scattered to numerous showers. Best
chances for sub-VFR will be Friday night. Gusty winds possible
at the terminals Fri night and Sat with a strong low pressure
and front moving through. VFR expected to return this weekend to
early next week.
&&
.MARINE...
Short Term /Through Friday/...
As of 1030 PM Thursday...The latest buoy obs are showing S/SW
10 or less and seas 2-3 ft. Marine forecast remains on track; no
changes to this update.
Pre Dis...Good boating conditions continues through Fri
morning, then will start to see deteriorating conditions as a
strong low pressure system begins to take shape to the west.
High pressure will be centered offshore overnight bringing SW
winds generally below 15 kt with seas around 2-4 ft, highest
across the offshore waters. Winds back to southerly in the
afternoon and increase to 15-20 kt across the central and
southern waters with seas building to 4-6 ft in the afternoon.
Winds expected to continue around 5-15 kt with seas around 2-4
ft across the northern waters during the afternoon.
Long Term /Fri night through Tue/...
As of 430 PM Thu...Models coming into good agreement with a
strong low pressure system tracking just the west and north of
the waters late Friday night and early Saturday morning. 12z
models are a bit faster with the timing and most high res
guidance in good agreement with a period of Gales across all
waters later Friday night through Saturday morning as the low
rapidly deepens as it moves off the mid-Atlantic coast. So have
move up the start time for the Gale Watch across the central
and southern waters and added the remaining waters beginning
after midnight and continuing into Saturday. Seas are expected
to build to 7-13 ft Saturday morning and begin to gradually
subside Saturday afternoon and night. Strong westerly winds will
also likely bring low water conditions across the Pamlico River
and perhaps the Neuse and Bay Saturday as well.
Winds are expected to drop below Gales by late Saturday
afternoon with SCA conditions continuing into Sunday as high
pressure builds into the area. Another storm system is expected
early next week which will bring adverse boating conditions once
again.
&&
.TIDES/COASTAL FLOODING...
As of 445 PM Thu...Strong southerly winds may produce minor
water level rises on the soundside of the Outer Banks north of
Rodanthe late Friday night. Winds become southwest and west
early Saturday, with minor water rises possible on the remaining
areas of the Outer Banks south to Ocracoke Island.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from late tonight through Saturday morning for
AMZ136-137.
Gale Watch from this evening through Saturday afternoon for
AMZ135-156-158.
Gale Watch from late tonight through Saturday afternoon for
AMZ131-230-231.
Gale Watch from this evening through Saturday afternoon for
AMZ152-154.
Gale Watch from late tonight through Saturday afternoon for
AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...SK/BM
SHORT TERM...SK
LONG TERM...SK/TL
AVIATION...TL/SGK
MARINE...SK/TL/BM
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Dec 3, 4:20 AM EST, 23 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 420 AM EST Thu Dec 3 2020 NCZ029-044>047-079>081-090>092-094-193>196-198-199-040930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow- 420 AM EST Thu Dec 3 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk for severe thunderstorms Friday night. The main threats would be damaging wind gusts and an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-040930- Northern Outer Banks-Ocracoke Island-Hatteras Island- 420 AM EST Thu Dec 3 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk for severe thunderstorms Friday night. The main threats would be damaging wind gusts and an isolated tornado. Some minor water level rises are possible on the soundside of the Outer Banks late Friday night and into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:45 AM EST | Low Water Advisory | MHX | 33 hr | |
| Dec 4, 3:47 AM EST | Wind Advisory | MHX | Carteret, Dare, Hyde | 27 hr |
| Dec 4, 4:02 AM EST | Coastal Flood Advisory | MHX | Dare, Hyde | 33 hr |
| Dec 4, 4:02 AM EST | High Surf Advisory | MHX | Carteret, Dare, Hyde | 30 hr |
Nearby
Gale Warnings in North Carolina, 2020Every gale warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.